Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 372, NWS Omaha, NE

October 1, 2002Gage County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Oct 1, 2002, 5:15 PM CDT for Gage County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2002, 5:15 PM CDT (22:15 UTC)
Expired
Oct 1, 2002, 5:45 PM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Gage County, NE

The radar

The Omaha radar (KOAX), 101 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 4:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WUUS53 KOAX 012215
SVROMA
NEC067-012245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
515 PM CDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GAGE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 545 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF CLATONIA...OR ABOUT 12
  MILES NORTH OF BEATRICE...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  ADAMS

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4045 9695 4033 9677 4045 9646 4053 9659
          4052 9677

GRIFFIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:05 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 1, 3:05 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT TUE OCT 01 2002

CONVECTIVE COVERAGE AND STRENGTH FCST CHALLENGE INTO FRI.  USED
ETA/AVN COMP THRU THU...SLOWER AVN ON FRI...THEN LEANED TWD HPC
SOLUTION IN THE EXTENDED WHICH WAS CLOSER TO ECMWF.

SHORT TERM...WRMFNT SETTING UP N OF PLATTE RIVER WITH CU FIELD
INCREASING N OF IT.  CONVECTION LAST FEW HRS WAS STILL A LTL FTHR N
IN COOLER AIR.  LATEST MSAS DATA SHOWD INSTABILITY AXIS IN AND S OF
CU FIELD AND FCST SOUNDINGS SHOWD CAP WEAKENING THRU 23Z-00Z.  SO
WOULD EXPECT CONVECTION TO DVLP ACRS THIS AREA BFR THIS EVENING.  IF
THAT WOULD FAIL TO DVLP...OTHER ACTIVITY WL LIKELY DVLP AS
INCREASING LOW LVL JET IMPINGES ON CDFNT THAT WL BE DROPG INTO SERN
NEBR.  NET EFFECT WL BE TO INCREASE POPS ALL AREAS.  WILL MENTION
HEAVY RAIN ACRS SRN ZONES AS LOW LVL JET FEEDS INTO THAT AREA ALL
NGT AND SWRLY UPR FLOW WL PROMOTE TRAINING.  SPLIT UP NRN GROUP AND
LOWERED LOWS THERE BASED ON UPSTREAM OBS...WITH A SLIGHT DOWNWARD
ADJUSTMENT S OF THERE.

WILL ALSO INCLUDE POPS N ON WED AND BOOST CHCS ALL AREAS AS
ISENTROPIC LIFT CONTS OVR COOLING AIRMASS.  MADE A LTL DOWNWARD TEMP
ADJUSTMENT...MAINLY CNTRL/N.

SHRTWV TROF STILL FCST TO LIFT ACRS CNTRL PLAINS LATE THU INTO FRI
MORNING...WITH ETA/AVN STARTING TO DEPART.   ATTM WL LEAN TWD SLOWER
AND SLGTLY DEEPER AVN WHICH SUPPORTS HIGHER POPS THU AND PCPN
LINGERING LONGER ON FRI.  ANOTHER POTENTIAL HEAVY RAIN PRODUCER
THU NGT/EARLY FRI AS CURRENT MOISTURE DOESNT GET SHOVED TOO FAR S
WED...PLUS SYSTEM MAY HAVE SUBTROPICAL MSTR TO WORK WITH ON NRN
FRINGES OF LILI IF UPR TROF SLOWS DOWN AND DOESNT PASS THRU UNTIL
LATER ON FRI.

REST OF EXTENDED...LEFT SAT DRY AND ADDED CHC OF SHOWERS ALL ZONES
SUN BASED ON A SLOWER EJECTION OF A WEAKEN TROF.  GENERALLY LOWERED
TEMPS A LTL.  MORE OF A ZONAL FLOW PTN FCST MON/TUE SO WL NOT
MENTION PCPN THOSE PDS.

.OMA...NONE
CHERMOK
Hazardous weather outlook, Oct 1, 1:27 PM CDT, 3 hours 48 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-012300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1210 PM CDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...

SCATTERED THUNDERSTORMS NORTH OF A WARM FRONT WILL CONTINUE
MOVING ACROSS WESTERN IOWA...AND ISOLATED LARGE HAIL IS POSSIBLE
FROM THESE STORMS. MUCH OF THIS ACTIVITY SHOULD MOVE OUT OF THE
AREA EARLY IN THE AFTERNOON. BY THIS EVENING THE WARM FRONT IS
EXPECTED TO EXTEND FROM AROUND OMAHA EAST INTO IOWA WITH A COLD
FRONT STRETCHING FROM NORTHEAST NEBRASKA INTO NORTHERN KANSAS. AN
UNSEASONABLY WARM AND MOIST AIRMASS WILL PREVAIL OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA INTO THIS EVENING. THE UNSTABLE
AIR...THE PRESENCE OF THE FRONTS...AND AN INCREASING WIND MAXIMUM
MOVING OVER THE PLAINS WILL LIKELY CAUSE ADDITIONAL THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON. ANY OF THESE STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS
POSSIBLE ALONG THE WARM FRONT THIS EVENING. THESE STRONG TO
SEVERE THUNDERSTORMS COULD CONTINUE AFTER MIDNIGHT AS A LOW LEVEL
JET STRENGTHENS...HOWEVER THE MAIN WEATHER THREAT SHOULD
GRADUALLY CHANGE TO HEAVY RAIN AND SHIFT TOWARD SOUTHEAST
NEBRASKA.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTER ACTIVATION COULD BE NEEDED THROUGH THIS
EVENING...MAINLY ALONG AND SOUTHEAST OF A COLUMBUS NEBRASKA TO
ONAWA IOWA LINE.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE OVER MUCH OF THE AREA
WEDNESDAY INTO FRIDAY. STRONG STORMS WITH HEAVY RAIN MAY OCCUR
LATE THURSDAY INTO MID DAY FRIDAY. NO SIGNIFICANT WEATHER IS
FORECAST SATURDAY THROUGH TUESDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

CHERMOK

In the hours before

Local storm report, Oct 1, 12:03 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1203 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0152 AM    ALVO                      NE   1.75 INCH HAIL
10/01/02   CASS                           REPORTED BY STORM
                                          SPOTTER.

0213 AM    LINCOLN                   NE   .88 INCH HAIL
10/01/02   LANCASTER                      REPORTED BY EMERGENCY
                                          MANAGEMENT AT 27TH AND
                                          HIGHWAY 2.
Local storm report, Oct 1, 12:16 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1216 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 AM    2 SE TABOR                IA   .88 INCH HAIL
10/01/02   FREMONT                        REPORTED BY PUBLIC.
                                          ALSO 50 MPH WINDS
                                          ESTIMATED.  SOME CROP
                                          DAMAGE.

MILLER
Local storm report, Oct 1, 12:36 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1236 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1221 AM    9 N TOBIAS                NE   1.75 INCH HAIL
10/01/02   SALINE                         REPORTED BY PUBLIC.

1247 AM    2 E DORCHESTER            NE   1 INCH HAIL
10/01/02   SALINE                         REPORTED BY COOPERATIVE
                                          OBSERVER.

1253 AM    3 E DORCHESTER            NE   .75 INCH HAIL
10/01/02   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1258 AM    4 W CRETE                 NE   .75 INCH HAIL
10/01/02   SALINE                         REPORTED BY PUBLIC.

0152 AM    ALVO                      NE   1.75 INCH HAIL
10/01/02   CASS                           REPORTED BY STORM
                                          SPOTTER.

0213 AM    LINCOLN                   NE   .88 INCH HAIL
10/01/02   LANCASTER                      REPORTED BY EMERGENCY
                                          MANAGEMENT AT 27TH AND
                                          HIGHWAY 2.

0258 AM    2 SE TABOR                IA   .88 INCH HAIL
10/01/02   FREMONT                        REPORTED BY PUBLIC.
                                          ALSO 50 MPH WINDS
                                          ESTIMATED.  SOME CROP
                                          DAMAGE.

1042 AM    OMAHA                     NE   .88 INCH HAIL
10/01/02   DOUGLAS                        REPORTED BY PUBLIC AT
                                          132ND AND MAPLE.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 12:15 AM CDTSevere Thunderstorm WarningOAXSaline30 min
Oct 1, 12:42 AM CDTSevere Thunderstorm WarningOAXSaline33 min
Oct 1, 1:09 AM CDTSevere Thunderstorm WarningOAXLancaster66 min
Oct 1, 1:50 AM CDTSevere Thunderstorm WarningOAXCass55 min
Oct 1, 10:23 AM CDTSevere Thunderstorm WarningOAXDouglas52 min
Oct 1, 5:03 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy42 min
Oct 1, 5:11 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline34 min
Oct 1, 5:16 PM CDTSevere Thunderstorm WarningOAXLancaster44 min
Oct 1, 5:20 PM CDTSevere Thunderstorm WarningOAXDouglas40 min
Oct 1, 5:38 PM CDTSevere Thunderstorm WarningOAXSaunders37 min
Oct 1, 5:44 PM CDTSevere Thunderstorm WarningOAXCass, Otoe46 min
Oct 1, 6:00 PM CDTSevere Thunderstorm WarningOAXDouglas45 min
Oct 1, 6:07 PM CDTSevere Thunderstorm WarningOAXLancaster23 min
Oct 1, 6:16 PM CDTSevere Thunderstorm WarningOAXWashington44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.